Heavy Rain, Kauai
- When
- April 22, 6:12 PM HST to 9:19 PM HST
- Where
- Kauai County, 0.59 mi SE of Waimea Kauai to 0.27 mi S of Kilauea
- Reported by
- Official NWS Observations
- Coordinates
- 21.964, -159.674
A front moving slowly from the west and northwest triggered heavy rain over the isles from Kauai to Molokai. Most of the showers produced small stream and drainage ditch flooding, and ponding on roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A front moving slowly from the west and northwest triggered heavy rain over the isles from Kauai to Molokai. Most of the showers produced small stream and drainage ditch flooding, and ponding on roadways.
One period of rain, however, brought flash flooding to a portion of windward Oahu. Several cars were caught in the high water along Kamehameha Highway the night of the event, though the cost of any damages was not available. There were no serious injuries reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Apr 22, 4:00 PM HST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST MON APR 22 2013 .SYNOPSIS... PERIODS OF HEAVY SHOWERS WILL CONTINUE FOR KAUAI...AND A LESSER DEGREE OAHU...THROUGH TUESDAY AS A BAND OF MOISTURE LINGERS ACROSS THE WESTERN END OF THE STATE. THE REST OF THE STATE CAN EXPECT A CONVECTIVE PATTERN UNDER A SOUTHERLY LOW LEVEL FLOW...BRINGING THE GREATEST AMOUNT OF CLOUD COVER AND THE HIGHEST CHANCE OF SHOWERS DURING THE DAY. A MORE STABLE TRADE WIND REGIME WILL REBUILD OVER THE AREA LATE WEDNESDAY AND THURSDAY. && .DISCUSSION... WET AND UNSETTLED WEATHER IS IN STORE FOR KAUAI TONIGHT...WHILE OAHU STILL HAS A SHOT AT SEEING A FEW HEAVY SHOWERS. A STALLED FRONTAL BAND OF DEEP MOISTURE WITH PRECIPITABLE WATER VALUES CLOSE TO 2 INCHES REMAINS DRAPED ACROSS KAUAI...WHILE ITS SOUTHERN EDGE LIES JUST NORTH OAHU. OAHU HAS SEEN A GREATER AMOUNT OF HEAVY SHOWERS TODAY IN THE SOUTHERLY PREFRONTAL FLOW...AND A SHORTWAVE ALOFT PASSING JUST NORTH OF THE ISLANDS HAS TRIGGERED ISOLATED THUNDERSTORMS ACROSS WATERS AROUND KAUAI AND NORTH OF OAHU. THE UPPER TROUGH DRIVING THE SHORTWAVE WILL PASS OVERHEAD TONIGHT... MAINTAINING THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS FOR KAUAI. THUS...THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR KAUAI AND NIIHAU THROUGH TONIGHT. WITH THE MOISTURE FOCUSED TO THE NORTH... THE THREAT FOR OAHU IS MARGINAL AT BEST...SO WE HAVE LEFT A MENTION OF HEAVY SHOWERS AND THUNDERSTORMS FOR THE EVENING ONLY. WET WEATHER IS EXPECTED TO CONTINUE THROUGH TUESDAY AND POSSIBLY INTO WEDNESDAY AROUND KAUAI. THE BAND OF MOISTURE WILL BE SLOWLY RETREATING NORTHWARD...DECREASING SHOWER CHANCES ON OAHU WHILE KEEPING THE GARDEN ISLAND WET INTO TUESDAY NIGHT. THAT SAID...WE CANNOT RULE OUT A HEAVY SHOWER POPPING UP OVER INTERIOR OAHU DURING THE AFTERNOON. ACROSS THE REST OF THE STATE...SOUTHEAST SLOPES OF THE BIG ISLAND WILL CONTINUE TO SQUEEZE OUT ADDITIONAL RAINFALL...WHILE A CONVECTIVE PATTERN PREVAILS ELSEWHERE. EXPECT INTERIOR CLOUDS AND SPOTTY SHOWERS TO TAPER OFF THIS EVENING...FOLLOWED BY ANOTHER ROUND OF CONVECTION TUESDAY AFTERNOON. HIGH SOUTHWEST WINDS WILL BUFFET THE HIGH SUMMITS OF THE BIG ISLAND OVERNIGHT AND INTO TUESDAY. WINDS CAME UP STRONG TODAY AS THE SHORTWAVE ALOFT APPROACHED. THE WINDS SHOULD HOLD AT WARNING LEVELS THROUGH THE NIGHT...THEN DROP TO ADVISORY LEVELS ON TUESDAY. FOR NOW...A HIGH WIND WARNING WILL REMAIN IN EFFECT THROUGH TONIGHT... AND WE WILL LEAVE IT TO THE NIGHT SHIFT TO DETERMINE IF IT CAN BE DOWNGRADED TO AN ADVISORY IN THE MORNING. AN INCREASINGLY STABLE TRADE WIND WEATHER REGIME WILL GRADUALLY REBUILD OVER THE STATE LATE WEDNESDAY AND THURSDAY. TRADES MAY REACH MODERATE STRENGTH ON FRIDAY WITH A SLIGHT DECLINE POSSIBLE DURING THE WEEKEND. && .MARINE... NO MARINE ADVISORIES ARE IN STORE...BUT THE MAIN CONCERN REMAINS THE THREAT FOR THUNDERSTORMS AROUND KAUAI AND OAHU TONIGHT. WINDS ACROSS THE TYPICALLY WINDY WATERS AROUND THE BIG ISLAND AND MAUI COULD APPROACH SMALL CRAFT ADVISORY LEVELS BY WEDNESDAY NIGHT OR THURSDAY AS TRADES REBUILD. MAINLY SMALL SWELLS ARE EXPECTED IN THE SHORT TERM. A MODERATE NW SWELL IS DUE ON THURSDAY AND FRIDAY...WHILE A MODERATE SOUTH SWELL IS EXPECTED ON FRIDAY AND THE WEEKEND. && .AVIATION... THE SLOWLY DECAYING FRONTAL CLOUD BAND STRADDLING KAUAI WILL CONTINUE TO RESULT IN MVFR CONDITIONS AROUND PARTS OF KAUAI THROUGH TONIGHT...AND AROUND OAHU TO A LESSER EXTENT. STILL...ISOLATED IFR CEILINGS MAY OCCUR AROUND KAUAI AND THE POTENTIAL FOR ISOLATED THUNDERSTORMS REMAINS MAINLY FOR KAUAI AND THE KAUAI CHANNEL. MOUNTAIN OBSCURATION EXPECTED TO BE CONFINED TO KAUAI AND NIIHAU. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR KAUAI AND NIIHAU THROUGH 6 AM TUESDAY. HIGH WIND WARNING FOR BIG ISLAND SUMMITS THROUGH 6 AM TUESDAY. && DISCUSSION/MARINE...WROE AVIATION...FUJII
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 557 PM HST MON APR 22 2013 HIZ002>004-230500- KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 557 PM HST MON APR 22 2013 A STRONG THUNDERSTORM WILL MOVE ASHORE OVER SOUTHERN PORTIONS OF THE ISLAND OF KAUAI THIS EVENING...BRINGING WIND GUSTS NEAR 40 MPH...BLINDING RAIN THAT WILL REDUCE VISIBILITY TO NEAR ZERO...AND DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES. THROUGH 700 PM...THE THUNDERSTORM WILL MOVE EAST AT 15 MPH...AND WILL AFFECT COMMUNITIES FROM WAIMEA TO HANAPEPE TO POIPU TO LIHUE TO KAPAA. BIRCHARD
The South Kauai radar (PHKI), 15 km away, was scanning. The volume nearest the first event began at 04:13 UTC.
4 heavy rain, 1 flash flood. Local standard time, as filed.
The Honolulu Star Advertiser reported that cars were stalling along Kamehameha Highway at Waikane Valley Road because of flooding waters across the roadway. Honolulu police then closed the highway for a time, until the waters receded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438897, 438882, 438883, 438885, 438891.